How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Brad The Therapist Your Own Question
Brad The Therapist
Brad The Therapist, LCPC
Category: Mental Health
Satisfied Customers: 549
Experience:  10 years of experience in working with youth and adults
50717502
Type Your Mental Health Question Here...
Brad The Therapist is online now
A new question is answered every 9 seconds

Hello everyone, I was prescribed 1mg back in Feb 2012 for

Resolved Question:

Hello everyone,

I was prescribed 1mg back in Feb 2012 for severe anxiety, insomnia and agoraphobia. It worked like a charm and got rid of all these symptoms for the most part and I was functioning normally. After one month in March I decided to reduce to 0.75mg and had very little withdrawal symptoms. Here's where it gets tricky: at the end of March I had a bad business setback (I work in a family business) that had me running around in circles all day with so many tasks to accomplish. I felt as though my adrenaline was constantly pumping and my "flight or fight" response was constantly on. During this period I had a lot of stress but was able to manage without having to increase my dosage. About 2 weeks ago, I started having flare-ups of the original symptoms I was having when I was first prescribed back in Feb: anxiety, agoraphobia, dizziness, decreased apetite. I have not reduced my dose for over 2 months, it's still at 0.75mg. My goal was to taper down to 0.5mg but with the intense symptoms I'm having right now, I don't have the confidence to do that right now. In fact I was feeling so anxious and desperate that with the consensus of my psychiatrist I'm back on the original 1mg dose which unfortunately is not as effective as it was back in Feb 2012. I still feel very vulnerable to the slightest bit of stress, and my anxiety seems to start rising around 12 hrs after my last dose. (I'm prescribed 1mg at night right now). During the day I feel very anxious and sensitive to stress. I don't want to updose and the fact that I haven't made much progress is very disappointing. My question is: have I developed tolerance to the drug or is it because of the life stress I've been going through that is producing these tough withdrawal symptoms? I've been on klonopin before back in 2008 and I did not develop tolerance this quickly. thanks for your input because it truly takes one who's experienced benzos to truly understand and make sense of whats' going on.
Submitted: 5 years ago.
Category: Mental Health
Expert:  Brad The Therapist replied 5 years ago.

Brad The Therapist :

Thank you for your question. It is difficult to say if your symptoms are due to current stressors or tolerance to klonopin as the mechanism of action for medications also depends on body type and diet (such as the use of caffiene or smoking cirgarettes).

Brad The Therapist :

If you are interested in reducing your medications, have you considered seeing a therapist for your anxiety? Research shows that the combination of medications and therapy works best in treating anxiety. When taking medications, the anxiety may be reduced but therapy will allow you to work through the triggers for anxiety and learn coping skills for one day you don't have to rely on medications.

Brad The Therapist :

Please let me know if you have any further questions.

Customer:

Thanks, Brad

Customer:

Yes I've been seeing the psychiatrist every week to discuss my issues/symptomes

Customer:

And unfortunately I am a smoker (around 4-5 cigs per day)

Brad The Therapist :

Hello, yes, smoking unfortunately affects the way the medications work and this may be one of many reasons why your medications may not be working.

Brad The Therapist :

When you say that you see a psychiatrist to discuss your issues, does the psychiatrist teach you different coping skills for anxiety?

Customer:

I also drink in moderation, which I have stopped recently due to cross tolerance

Customer:

I'm really suffering with anxiety though

Customer:

medication seems to not be as effective as 2-3 months ago

Brad The Therapist :

When did these symptoms first started?

Customer:

I was doing fine until Dec 2011 when I took a recreational stimulant and started having panic attacks

Customer:

I was ill with anxiety for 2 months, when I couldn't stand it any longer I visited my old psychiatrist who put me on klonopin which I reluctantly started again

Customer:

first time was in 2008 i took it for about 8 months then had the courage to wean off

Brad The Therapist :

why made you start using the recreational stimulant

Brad The Therapist :

What happened in 2008?

Customer:

Feb i started klonopin and worked very well and felt great

Customer:

It was a dumb move (peer pressure, out drinking at a party)

Customer:

in 2008 I had severe insomnia following a bladder infection that caused me discomfort whenever i lay down, so it bothered me so much that i couldn't sleep

Brad The Therapist :

I see...what types of thoughts do you have when feeling anxious at this point.

Customer:

It starts out during the day, a little when I wake up. A real surge of inner agitation and very uncomfortable, like my CNS is on overdrive

Customer:

Im very sensitive to any bit of stress, but sometimes no stress at all but still very uncomfortable

Brad The Therapist :

What type of thoughts enter your mind?

Customer:

I feel like my body's fighting the effects of the med by going into overdrive on adrenaline

Customer:

that I will never be able to come off this med, and that I will have to keep taking higher and higher doses

Customer:

bc of tolerance

Brad The Therapist :

I have a few suggestions for you... First, use relaxation techniques such as diaphragmatic breathing whenever you feel anxious.

Brad The Therapist :

To do this, place your hand on your stomach and take a deep breath in as your stomach is expanding. And a breath out as you squeeze in your stomach.

Brad The Therapist :

do this 10 times, and your mind will be cleared...stopping your thoughts

Brad The Therapist :

Second, I suggest having other distractions handy in the morning when you wake up. Have a morning ritual you follow such as making breakfast, taking a shower, etc... Any distraction you have from these thoughts will help you ease your anxiety.

Customer:

ok i will try

Brad The Therapist :

Do you find these suggestions helpful? have you use these techniques before?

Customer:

My doc has taught me these techniques but the overall anxiety still remains

Customer:

later on after i try these

Brad The Therapist :

When the overall anxiety continues, continue using these techniques...don't stop using them

Customer:

ok i will

Brad The Therapist :

Rest assure, you will be able to overcome your anxiety and not use medications after you master your anxiety

Customer:

I was doing so well until a few weeks ago

Customer:

Now anxiety is very bad and its hard to go through the day

Brad The Therapist :

I understand....it is disappointing, but when you get through this rough patch, you will look back and see how you were able to survive this

Brad The Therapist :

What other activities do you enjoy doing?

Customer:

I love playing saxophone, working out, nature, watching movies

Customer:

working out is hard because i get so agitated and overhyped when i do it

Brad The Therapist :

Great! please increase these activities when feeling anxious

Brad The Therapist :

What do you mean by agitated after working out

Customer:

it relieves anxiety, but my pulse rate and heart rate stay elevated for hours

Customer:

kinda scary

Brad The Therapist :

I see...when that happens, use the deep breathing technique I just mentioned. Also, have you considered yoga?

Customer:

I'm beginning to think that the klonopin which made me feel better is now making me sicke

Customer:

sicker

Brad The Therapist :

it may, I urge you consult with your psychiatrist on that.

Customer:

I have thought about yoga, but haven't gotten around to it. been SOOOO busy the past month b/c of my business setback

Customer:

yes i will

Brad The Therapist :

Great! Do you have any other questions?

Customer:

one more-how soon do you think i will be semi-normal w/o this terrible anxiety? After I wean off the meds?

Customer:

I was fine before all this happened

Customer:

was a little more anxious than the average person, but never debilitating

Brad The Therapist :

physiologically, the half-life of klonipin is quick so one to two weeks. Psychologically, that all depends on you and how well you deal with stress and anxiety. With your current interests and friends, you will be back to the way you were once you have a good handle on your stress.

Brad The Therapist :

Any other questions?

Customer:

Yes, thanks Brad, have a nice day

Brad The Therapist and other Mental Health Specialists are ready to help you

Related Mental Health Questions